Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Memphis, TN

March 23, 2025Crittenden County, Arkansas; Fayette County, Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 23, 2025, 5:45 PM CDT for Crittenden County, Arkansas; Fayette County, Shelby County, Tipton County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2025, 5:45 PM CDT (22:45 UTC)
Expired
Mar 23, 2025, 6:07 PM CDT
In force
22 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Fayette County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 3 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS54 KMEG 232245
SVRMEG
ARC035-TNC047-157-167-232330-
/O.NEW.KMEG.SV.W.0049.250323T2245Z-250323T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
545 PM CDT Sun Mar 23 2025

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crittenden County in eastern Arkansas...
  Southern Tipton County in west Tennessee...
  Northwestern Fayette County in west Tennessee...
  Northern Shelby County in west Tennessee...

* Until 630 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located over Meeman Shelby
  Forest State Park, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Barretville, Belmont, Griffin Corner, Gammon, Ellendale, Quito,
  Oakland, Woodstock, Redwood, Rosemark, Warren, Idaville, Hickory
  Withe, Atoka, Locke, Millington, Sloanville, Arlington, Brunswick,
  and Canaan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.

&&

LAT...LON 3538 9017 3540 9006 3539 9005 3540 9004
      3548 8947 3540 8947 3540 8944 3517 8941
      3523 9019
TIME...MOT...LOC 2244Z 266DEG 34KT 3531 9008 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ
1 follow-up statement
991 
WWUS54 KMEG 232307
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
607 PM CDT Sun Mar 23 2025

ARC035-TNC047-157-167-232317-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-250323T2330Z/
Crittenden AR-Tipton TN-Fayette TN-Shelby TN-
607 PM CDT Sun Mar 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRITTENDEN...
SOUTHERN TIPTON...NORTHWESTERN FAYETTE AND NORTHERN SHELBY COUNTIES
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.

&&

LAT...LON 3538 9017 3540 9006 3539 9005 3540 9004
      3548 8947 3540 8947 3540 8944 3517 8941
      3523 9019
TIME...MOT...LOC 2305Z 266DEG 34KT 3533 8981 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:04 PM CDT, 3 hours 41 minutes earlier. Its key messages:

  • Updated at 158 PM CDT Sun Mar 23 2025
  • There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
  • Dry conditions and above normal temperatures will prevail for most of the week.
  • Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 2:04 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
204 PM CDT Sun Mar 23 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 158 PM CDT Sun Mar 23 2025

- There is a Slight Risk for severe thunderstorms along and south
  of a line from Union City, Tennessee to Forrest City, Arkansas
  into this evening. The primary severe weather threat will be
  large hail with damaging winds as a secondary threat. A brief
  tornado cannot be ruled out.

- Dry conditions and above normal temperatures will prevail for
  most of the week.

- Shower and thunderstorm chances return next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 158 PM CDT Sun Mar 23 2025

Surface analysis this afternoon places a warm front over portions
of southern Missouri and western Kentucky. An occluding cold
front is located from western Missouri back into northwest
Arkansas and into the Red River valley. Mostly cloudy skies have
persisted across the Mid-South today with a few warm advection
rain showers occurring below a capping inversion across the area.
Temperatures as of 2 PM CDT range from the upper 60s north to the
70s across north Mississippi. Strong to severe thunderstorm
potential through this evening remains the primary concern in this
afternoon's forecast issuance.

Latest early afternoon ACARS sounding near Memphis still shows a
capping inversion present in the 800-750 mb layer but has been
gradually eroding over the past couple of hours. Latest short-term
trends suggest the aforementioned capping inversion should
continue to weaken for the remainder of this afternoon as height
falls slowly spread across the region into this evening. CAPE
values between 1000-1500 J/kg, steep mid-level lapse rates, and
decent deep layer shear favor large hail as the primary threat,
with a secondary threat for damaging winds. The greatest threat
for severe weather still remains mainly between late afternoon
through mid evening.

Showers and thunderstorms will come to an end behind the front
tonight with high pressure returning to the Mid-South through much
of the week with above normal temperatures. Long-range
deterministic models continue to struggle with a southern stream
shortwave trough moving across the Southern Plains late this week
and into the Lower Mississippi Valley by this weekend. The GFS is
the more progressive outlier compared to the ECMWF and Canadian
solutions. An ensemble blend seems reasonable at this time and no
changes were made to long term rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Mar 23 2025

Timing of convection will be the main forecast challenge during
this TAF period. Currently, a mix of VFR/MVFR ceilings prevail
across the terminals with gusty south southwesterly winds in
place. Some warm air advection showers have developed and this
trend should continue into the afternoon. The most likely timing
for thunderstorms will be later this afternoon at JBR...late
afternoon/early evening at MEM/MKL...and later this evening at
TUP. Once thunderstorms exit the area, generally VFR conditions
with relatively light winds can be expected overnight into Monday.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...TAB

In the hours before

Special weather statement, Mar 23, 4:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025

ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.

&&

LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJ
Local storm report, Mar 23, 5:29 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
529 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             3 WNW Wheeler           34.59N 88.65W
03/23/2025  E1.00 Inch       Prentiss           MS   Public

            Quarter size hail report near the Booneville
            Airport.

&&

CMA
Local storm report, Mar 23, 5:45 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
545 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             2 WSW Wheeler           34.58N 88.64W
03/23/2025  E1.00 Inch       Prentiss           MS   Broadcast Media

            Report of quarter hail in Frankstown.

&&

CMA

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:01 PM CDTSpecial Weather StatementMEGCross29 min
Mar 23, 4:17 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett43 min
Mar 23, 5:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi45 min
Mar 23, 5:14 PM CDTTornado WarningMEGCrittenden29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Severe Thunderstorm Warnings in Arkansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.